MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Catalog Number RED72KIT
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body Embolism (4439)
Date of Event 05/10/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure to treat a large vessel occlusion (lvo) in the right internal carotid artery (ica) using a penumbra system red 72 reperfusion catheter (red72) and a benchmark bmx96 access system (bmx96).During the procedure, after performing a direct aspiration first-pass technique (adapt) for approximately ninety seconds, the physician retracted the red72 under aspiration and noticed that a distal segment of the red72 fractured within the right ica.The physician decided not to remove the fractured segment of the red72 and continued the procedure.The procedure was completed using another red72, the same bmx96, and a non-penumbra microcatheter with a thrombolysis in cerebral infarction (tici) score of 2a+.The physician then started a double anti-aggregation therapy.It was reported that the carotid branch that previously had slower flow, had increased flow due to the implanted part of the red72.The part of the red72 was not removed due to the patient's delicate medical condition.It was also reported that the branch of the right ica where the part of the red72 remained, later became re-occluded.The patient was also transferred to the intensive care unit (icu) for recovery.However, the patient later passed away.The cause of death is unknown.
 
Additional Manufacturer Narrative
Evaluation of the returned red72 confirmed that the catheter was fractured.Evaluation revealed approximately 8 cm of stretching proximal to the fractured location.This is consistent with the device being retracted against resistance prior to fracture.If the red72 is retracted against resistance, damage such as stretching and subsequent fracture may occur.It was reported that the patient's anatomy was tortuous.This may have contributed to the resistance experienced during the procedure.The root cause could not be determined.Further evaluation revealed ovalization and kinks on the catheter shaft.This damage was likely incidental to the reported complaint and the root cause could not be determined.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key22191148
Report Number3005168196-2025-00182
Device Sequence Number21042085
Product Code NRY
UDI-Device Identifier00815948023932
UDI-Public00815948023932
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRED72KIT
Device Lot NumberH00004440
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2025
Supplement Date Received by Manufacturer06/30/2025
Initial Report FDA Received Date06/11/2025
Supplement Report FDA Received Date07/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/16/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Death; Required Intervention;
Patient Age81 YR
Patient SexMale